Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 2, NWS Fort Worth, TX

February 22, 2000Stephens County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Feb 22, 2000, 5:58 PM CST for Stephens County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 22, 2000, 5:58 PM CST (23:58 UTC)
Expired
Feb 22, 2000, 6:45 PM CST
In force
47 min
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Stephens County, TX

The radar

The Dyess AFB radar (KDYX), 41 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 1:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 12.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2000-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2000-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 222358
SVRFTW
TXC429-230045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
558 PM CST TUE FEB 22 2000

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEPHENS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 645 PM CST

* AT 558 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF BRECKENRIDGE...MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BRECKENRIDGE

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRECKENRIDGE AROUND 605 PM CST

A TORNADO WATCH IS IN EFFECT FOR THE WARNING AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO WARNING. MOVE IMMEDIATELY
TO A STURDY STRUCTURE IF A TORNADO IS SPOTTED OR THREATENING CLOUDS
APPROACH.

LAT...LON 3285 9911 3255 9909 3261 9858 3297 9868

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 5:40 PM CST, 18 minutes earlier.

Area forecast discussion, Feb 22, 5:40 PM CST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
540 PM CST TUE FEB 22 2000

STRONG TO SEVERE TSRA APPROACHING N CNTRL TX.  ISSUED TAF PACKAGE TO
REFLECT STRONG WIND POTENTIAL WITH GUST FRONT.  WE'LL CONTINUE TO
MONITOR FOR SEVERE WIND AND HAIL LATER THIS EVENING.  64

====================================================================
305 PM CST TUE FEB 22 2000

NUMEROUS SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO FORM ACROSS THE
WESTERN ZONES THIS AFTERNOON NEAR UPPER LEVEL JET STREAK.  A SECOND
AND MORE ORGANIZED LINE OF THUNDERSTORMS CONTINUE TO FIRE ALONG THE
DRY LINE...EAST OF A CHILDRESS TO SNYDER TO IRRAN LINE OR ABOUT 200
MILES WEST OF FORT WORTH.  EXPECT THIS LINE TO HOLD TOGETHER AND
REACH THE WESTERN ZONES THIS EVENING.  EXPECT THE SQUALL LINE TO
REACH THE METROPLEX BETWEEN 830 AND 900 PM.  WILL KEEP ALL POPS 60
PERCENT OR GREATER TONIGHT.  THE SHORT WAVE WILL EJECT OUT TO THE
NORTHEAST ON WEDNESDAY WITH UPPER RIDGE BUILDING OVER TEXAS.  EXPECT
CLOUDS TO BE ON THE DECREASE WEDNESDAY AS LARGE SCALE SUBSIDENCE
SETS IN.  NOT SEEING MUCH COOLING BEHIND SURFACE FRONT ON WEDNESDAY
SO WILL KEEP MOST TEMPS IN THE LOWER TO MID 70S.  UPPER RIDGE WILL
DOMINATE THROUGH THURSDAY BEFORE THE NEXT SHORT WAVE AFFECTS NORTH
TEXAS EARLY IN THE EXTENDED.

NGM MOS NUMBERS LOOK REASONABLE AND WILL NOT STRAY MUCH.

DFW  51/74/50/73  7000  ACT 53/76/50/75 6000

IN THE EXTENDED...NEXT SHORT WAVE WILL MOVE ACROSS NORTH TEXAS ON
FRIDAY AND BRING MOSTLY CLOUDY SKIES AND A CHANCE OF THUNDERSTORMS.
LOW LEVEL MOISTURE MAY BE MORE LIMITED WITH THIS SYSTEM DUE TO SLOW
RETURN FLOW.  BY SATURDAY...SHORT WAVE SHOULD MOVE OFF TO THE EAST
WITH HIGH PRESSURE TAKING ITS PLACE.

.FTW...CAUTION ON AREA LAKES TONIGHT...ALL ZONES.

79

In the hours before

Special weather statement, Feb 22, 12:30 PM CST, 5 hours 28 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-230000-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1230 PM CST TUE FEB 22 2000

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH MIDNIGHT
FOR THAT PART OF NORTH TEXAS LOCATED WEST OF A SHERMAN...CANTON...
TO CENTERVILLE LINE. THIS INCLUDES THE DALLAS FORT WORTH METROPLEX
AND WACO AREAS AND ADDITIONAL LOCATIONS WEST. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF NORTH CENTRAL
TEXAS FOR TONIGHT.

AT MIDDAY...A STRONG PRESSURE GRADIENT ASSOCIATED WITH A SURFACE
TROUGH OF LOW PRESSURE ALONG THE LEE OF THE ROCKIES...WAS A DEEPENING
WARM AND UNSTABLE GULF AIRMASS OVER THE REGION. AN APPROACHING UPPER
LEVEL STORM WAS MOVING INTO WEST TEXAS...WHERE A SURFACE DRY LINE
EXTENDED FROM THE PANHANDLE SOUTHWARD TO JUST EAST OF THE BIG BEND
VALLEY.

A WEAK UPPER LEVEL DISTURBANCE IN ADVANCE OF THE MAIN STORM
SYSTEM WILL CONTINUE TO DEVELOP ELEVATED THUNDERSTORMS WEST OF A
JACKSBORO...TO STEPHENVILLE...TO KILLEEN LINE THROUGH EARLY
AFTERNOON. AS THE UPPER LEVEL STORM ADVANCES INTO NORTH TEXAS...A
WARM LAYER OF AIR ABOVE THE SURFACE OR CAPPING INVERSION...WILL
WEAKEN. A MID LEVEL INTRUSION OF DRY AIR WILL FURTHER DESTABILIZE THE
ATMOSPHERE. MORE INTENSE THUNDERSTORMS WILL DEVELOP INTO A SQUALL
LINE AS THE DRY LINE ACCELERATES EASTWARD INTO THE REGION BY LATE
AFTERNOON.

THE LINE OF THUNDERSTORMS WILL INTENSIFY RAPIDLY ALONG A
JACKSBORO...STEPHENVILLE...TO KILLEEN LINE BY LATE AFTERNOON AND
MOVE TO A SHERMAN...DALLAS FORT WORTH...TO WACO LINE DURING THE
EVENING HOURS. THE LINE WILL EXIT THE REMAINDER OF NORTH CENTRAL
TEXAS BY MIDNIGHT.

COLD AIR ALOFT AND INCREASING WIND SPEEDS WITH HEIGHT WILL ENHANCE
THE POTENTIAL FOR SCATTERED SUPERCELL THUNDERSTORMS WITH THE
POTENTIAL FOR PRODUCING LARGE HAIL AND DAMAGING WINDS. ISOLATED
ROTATING STORMS MAY AFFECT A FEW LOCATIONS. HOWEVER...THE TURNING OF
WIND WITH HEIGHT REMAINS RELATIVELY WEAK FOR A GREATER THREAT OF
TORNADIC THUNDERSTORMS.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS LOCATED WEST OF A
MONTAGUE...WEATHERFORD...TO TEMPLE LINE MAY BE ACTIVATED BY LATE
AFTERNOON. ELSEWHERE...SPOTTER ACTIVATION IS NOT EXPECTED UNTIL
AFTER 6 PM. KEEP ADVISED OF LATER STATEMENTS AND POSSIBLE WARNINGS
ISSUED BY THE NATIONAL WEATHER SERVICE THE REMAINDER OF THIS
AFTERNOON AND EVENING.

A WIND ADVISORY CONTINUES IN EFFECT FOR MUCH OF NORTH CENTRAL TEXAS
THROUGH THIS EVENING.
Special weather statement, Feb 22, 12:37 PM CST, 5 hours 21 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-230000-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
1237 PM CST TUE FEB 22 2000

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH MIDNIGHT
FOR THAT PART OF NORTH TEXAS LOCATED WEST OF A SHERMAN...CANTON...
TO CENTERVILLE LINE. THIS INCLUDES THE DALLAS FORT WORTH METROPLEX
AND WACO AREAS AND ADDITIONAL LOCATIONS WEST. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF NORTH CENTRAL
TEXAS FOR TONIGHT.

AT MIDDAY...A STRONG PRESSURE GRADIENT ASSOCIATED WITH A SURFACE
TROUGH OF LOW PRESSURE ALONG THE LEE OF THE ROCKIES...WAS
DEEPENING A WARM AND UNSTABLE GULF AIRMASS OVER THE REGION. AN
APPROACHING UPPER LEVEL STORM WAS MOVING INTO WEST TEXAS...WHERE A
SURFACE DRY LINE EXTENDED FROM THE PANHANDLE SOUTHWARD TO JUST EAST
OF THE BIG BEND VALLEY.

A WEAK UPPER LEVEL DISTURBANCE IN ADVANCE OF THE MAIN STORM
SYSTEM WILL CONTINUE TO DEVELOP ELEVATED THUNDERSTORMS WEST OF A
JACKSBORO...TO STEPHENVILLE...TO KILLEEN LINE THROUGH EARLY
AFTERNOON. AS THE UPPER LEVEL STORM ADVANCES INTO NORTH TEXAS...A
WARM LAYER OF AIR ABOVE THE SURFACE OR CAPPING INVERSION...WILL
WEAKEN. A MID LEVEL INTRUSION OF DRY AIR WILL FURTHER DESTABILIZE THE
ATMOSPHERE. MORE INTENSE THUNDERSTORMS WILL DEVELOP INTO A SQUALL
LINE AS THE DRY LINE ACCELERATES EASTWARD INTO THE REGION BY LATE
AFTERNOON.

THE LINE OF THUNDERSTORMS WILL INTENSIFY RAPIDLY ALONG A
JACKSBORO...STEPHENVILLE...TO KILLEEN LINE BY LATE AFTERNOON AND
MOVE TO A SHERMAN...DALLAS FORT WORTH...TO WACO LINE DURING THE
EVENING HOURS. THE LINE WILL EXIT THE REMAINDER OF NORTH CENTRAL
TEXAS BY MIDNIGHT.

COLD AIR ALOFT AND INCREASING WIND SPEEDS WITH HEIGHT WILL ENHANCE
THE POTENTIAL FOR SCATTERED SUPERCELL THUNDERSTORMS WITH THE
POTENTIAL FOR PRODUCING LARGE HAIL AND DAMAGING WINDS. ISOLATED
ROTATING STORMS MAY AFFECT A FEW LOCATIONS. HOWEVER...THE TURNING OF
WIND WITH HEIGHT REMAINS RELATIVELY WEAK FOR A GREATER THREAT OF
TORNADIC THUNDERSTORMS.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS LOCATED WEST OF A
MONTAGUE...WEATHERFORD...TO TEMPLE LINE MAY BE ACTIVATED BY LATE
AFTERNOON. ELSEWHERE...SPOTTER ACTIVATION IS NOT EXPECTED UNTIL
AFTER 6 PM. KEEP ADVISED OF LATER STATEMENTS AND POSSIBLE WARNINGS
ISSUED BY THE NATIONAL WEATHER SERVICE THE REMAINDER OF THIS
AFTERNOON AND EVENING.

A WIND ADVISORY CONTINUES IN EFFECT FOR MUCH OF NORTH CENTRAL TEXAS
THROUGH THIS EVENING.
Special weather statement, Feb 22, 4:30 PM CST, 1 hour 28 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-230300-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
430 PM CST TUE FEB 22 2000

THE MODERATE RISK AREA FOR SEVERE THUNDERSTORMS HAS BEEN
REDUCED TO AN AREA WEST OF A JACKSBORO...TO WEATHERFORD...TO
GOLDTHWAITE LINE THIS EVENING.  NEVERTHELESS...A SLIGHT RISK OF
SEVERE THUNDERSTORMS WILL STILL REMAIN IN EFFECT OVER THE REMAINDER
OF NORTH CENTRAL TEXAS FOR TONIGHT.  THIS RISK AREA INCLUDES THE
CITIES OF GRAHAM...MINERAL WELLS...STEPHENVILLE...LAMPASAS...
SHERMAN...PARIS...WACO...TEMPLE...PALESTINE...AND THE DALLAS/FORT
WORTH METROPLEX.

THE MAIN THREAT OF SEVERE WEATHER WILL COME FROM LARGE HAIL AND
DAMAGING WINDS. HOWEVER...ISOLATED ROTATING STORMS COULD STRENGTHEN
INTO THE LOWER LEVELS AND MAY SPIN UP A FEW TORNADOES.

LATE THIS AFTERNOON...ELEVATED SHOWERS AND THUNDERSTORMS DEVELOPED
OVER PARTS OF NORTH CENTRAL TEXAS.  STRONG TO SEVERE THUNDERSTORMS
HAVE ALREADY FORMED ALONG THE APPROACHING DRYLINE...WHICH EXTENDED
FROM A SURFACE LOW PRESSURE CENTER NEAR CHILDRESS...TO A SAN
ANGELO...TO DEL RIO LINE.  AN ASSOCIATED WEATHER DISTURBANCE WILL
FURTHER DESTABLIZE THE AIRMASS AS IT PULLS WARM AND MOIST AIR AHEAD
THE DRYLINE.  COLDER AIR ALOFT SHOULD ALSO STEEPEN LAPSE RATES...
ENHANCING THE UPDRAFT POTENTIAL.

HOWEVER...THE EXTENSIVE CLOUD COVER OVER THE AREA MAY HAVE
REDUCED ENOUGH OF THE DAYTIME HEATING NEEDED TO OVERCOME THE DEPTH OF
THE CAPPING INVERSION.  AS A RESULT...THE MODERATE RISK AREA WAS
PUSHED FURTHER WEST TO AREAS WHERE HEATING WAS NOT LIMITED.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS LOCATED WEST OF AN
INTERSTATE 35 LINE MAY BE ACTIVATED BEFORE 10 PM.  THE REMAINDER OF
THE AREA COULD BE ACTIVATED LATER TONIGHT.

64

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.